NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
High Blood Pressure
Atenolol and strange blood pressure readings
I am a 48 year old female. My blood pressure readings were normal up until around July. For some reason I got a few high readings and became more and more anxious and felt that my blood pressure just spiked upon movement and at times for no reason. For instance my bp would be 134/92 before going out shopping but then after organising a few things before going out , another reading would be 160/95. Of course I panic, and then recheck within minutes elsewhere, and then it goes up higher , sometimes even 178, 181 systolic. I feel very tense and anxious when I get these readings. I notice I am hardly breathing before getting these high readings.
I decided to go on Atenolol and my blood pressure for a week was around 120/80 . But then one day, I was very anxious and upset and checked my blood pressure - it was 134/90 . I got more anxious as I knew that the medicine will not work to keep those blood pressure spikes. I rechecked, and sure enough it was 160/100 and then I panicked even more and moved and rechecked in another room and it was a record - 194/169 (with medication).
I went off the atenolol and decided to measure my bp at random by being as calm as I can under the circumstances. I do get some high readings, if I`ve been doing a lot of things or a bit emotional etc, but my average bp is around 135/87. And I try not to take too many readings and just trying to see a trend over the next few months and implement some lifestyle changes. I feel that I have got white coat at home too now.
My question is how can I have had such spikes whilst on atenolol despite having a normal reading on medication at the beginning of the treatment? Why is it that I have to calm myself down to lower my bp, isn`t a beta blocker supposed to do that?
Should I give atenolol another try or bystolic. I have the expectation that whilst I am on bp medication, my bp should under all circumstances be no more than 130/85. Is this an unreasonable expectation? My doctors think I have anxiety driven blood pressure and not hypertension. What medication can I take to stop these anxiety driven blood pressure spikes? Or should I just not get too worked up with these numbers and implement other lifestyle changes and focus on other risk factors such as not worrying about blood pressure.
The symptoms that you describe are not unusual. Although beta blockers can be useful in patients with anxiety, they do not always work. It is not clear how serious a large variability in blood pressure is. The most important measure is your average resting blood pressure, which appears to be well controlled.
It is probably not helpful to measure your blood pressure repeatedly when you are under stress. A higher reading can cause more anxiety and raise your blood pressure more. If you have no vascular damage from high blood pressure, you are reasonably safe.
Signs of vascular damage include eye ground changes (seen by an exam of the back of your eyes with an ophthalmoscope), left ventricular hypertrophy (enlarged heart, seen on EKG or echocardiogram) and microalbuminuria (a urine test for traces of protein in the urine).
At any rate, in some cases antidepressant medications (Prozac or Lexapro) help. In other cases, switching form atenolol to another beta blocker (metoprolol or Bystolic) can help.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati